Ohio, 2019

Damaging Winds in Ohio, May 23, 2019

May 23, 2019 · NWS ILN · 4 events in 2 counties and zones

Scattered thunderstorms moved into western Ohio during the morning hours ahead of a weakening frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms moved into western Ohio during the morning hours ahead of a weakening frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 23, 3:30 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, May 23, 3:30 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
430 AM EDT Thu May 23 2019

.SYNOPSIS...
Showers and thunderstorms will move across the area with the
potential for additional thunderstorm development this
afternoon. A cold front will sag south tonight and then stall
near the Ohio River. This front will slowly dissipate which
will result in the return of early summer like weather for the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms will continue to track west through
the morning bringing rain to the entire region. Expect this to
decrease in intensity somewhat as it moves across the area where
instability is not as high. But there will still be the
potential for strong to damaging wind gusts primarily across
northern counties with DCAPE values still forecast to be near
800 J/kg.

Expect this activity to clear the forecast area by midday. High
resolution guidance suggests that this complex will leave a
boundary across the southern part of the forecast area. And
this will be a focus for additional development this afternoon.
The atmosphere will become quite unstable near and south of
wherever this boundary sets up and there will be sufficient
shear for additional strong to severe storms with damaging wind
and large hail the primary threat.

In the wake of the morning system, winds will strengthen and
gust up to 30 mph. Temperatures should recover to the upper 70s
to mid 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Storms may continue into the evening near the Ohio River.
Additional activity may develop along a cold front pushing south
into the forecast area. This will bring a brief chance of storms
to central Ohio before instability diminishes. The front will
continue south through the night and stall in the far southern
part of the forecast area. The western end of the boundary will
extend northwest connecting up to a low in the midwest. Showers
and thunderstorms may develop along the front on Friday. Given
the frontal position, the greatest chance is in the Tri-State.
With the boundary in the area, there will be a reasonable
gradient in temperatures. Lows will range from the mid 50s to
mid 60s with highs in the mid 70s to mid 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A warm and mostly dry Friday night will be in place with low
temperatures only dropping down into the 60s.  Thunderstorms are
expected to develop during the day on Saturday with a greater chance
for thunderstorm development near and north of Interstate 70.  There
is the potential that some of these storms across this area will
produce damaging winds and large hail.

With a frontal boundary in the vicinity on Sunday expect additional
showers and thunderstorms to move across the region.  This
precipitation has the potential to be a little more widespread and
therefore high temperatures will range from the upper 70s to middle
80s across the region.

Additional thunderstorms are possible on Monday as a disturbance
moves across the area.  Storm chances will be a little more isolated
for Tuesday before a more pronounced system on Wednesday brings
gusty winds and additional thunderstorm chances to the area.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Visibility restrictions at a couple of the terminals at the
start of the period will diminish fairly quickly as clouds and
convection approach from the west. Showers and thunderstorms
will sweep across the terminals between 10Z and 15Z bringing
temporary MVFR conditions. Once this passes, expect a lull,
although south winds will veer to southwest and strengthen with
some gusts to around 25 kt. Cumulus will eventually develop this
afternoon with scattered storms forming, primarily impacting the
Cincinnati area and perhaps KILN. Storms will diminish after 00Z
and winds will decrease and veer further.

OUTLOOK...Thunderstorms possible Saturday through Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Novak
AVIATION...
Hazardous weather outlook, May 23, 4:00 AM EST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
500 AM EDT Thu May 23 2019

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
074-240900-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Hocking-
500 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and Tonight.

Thunderstorms will move across the area this morning. These storms
could produce strong to damaging straight-line winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is the potential for strong to severe thunderstorms Saturday
afternoon and evening. Damaging winds and large hail are the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this morning.

INZ073>075-080-KYZ089>100-OHZ073-077>082-088-240900-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
500 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Thunderstorms will move across the area this morning. Some strong
winds gusts will be possible. Additional thunderstorms will develop
this afternoon. The afternoon storms will have the potential of
producing damaging straight-line winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

The radar

The Northern Indiana radar (KIWX), 125 km away, was scanning. The volume nearest the first event began at 10:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
May 23, 5:02 AM EST to 5:04 AM EST
Where
Mercer County, 2.96 mi SSE of Padua
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.479, -84.765

A power pole was downed on Wabash Road.

Thunderstorm Wind, Montgomery

When
May 23, 6:09 AM EST to 6:11 AM EST
Where
Montgomery County, 2.32 mi E of James M Cox Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.917, -84.176

A tree was downed near Old Springfield Road and Frost Road.

Thunderstorm Wind, Montgomery

When
May 23, 6:14 AM EST to 6:16 AM EST
Where
Montgomery County, 0.87 mi NE of Forest Park
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.830, -84.220

A tree was downed on Brantford Road.

Thunderstorm Wind, Montgomery

When
May 23, 6:18 AM EST to 6:20 AM EST
Where
Montgomery County, 1.93 mi NW of Dayton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.773, -84.201

A tree was downed onto a house on 5 Oaks Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817177, 817181, 817183, 817186.